Hail, Furnas
- When
- April 25, 6:22 PM CST
- Where
- Furnas County, 0.53 mi W of Edison
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -99.780
An upper level trough over the Four Corners region moved eastward over the Southern and Central Plains. Winds across south central and central Nebraska were out of the southeast to east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level trough over the Four Corners region moved eastward over the Southern and Central Plains. Winds across south central and central Nebraska were out of the southeast to east. Temperatures during the evening into the night hours were generally in the low 60s with dewpoint temperatures in the 50s. A warm front and dryline were present across Kansas. CAPE values were generally between 1,000 to 2,000 J/kg with wind shear around 50 knots during the evening into the overnight hours. Rain and storms began to develop in northwest Kansas during the afternoon hours and moved northeastward across south central and central Nebraska during the evening into the overnight hours. The storms began by producing nickel sized hail in Furnas County just before 7:30 PM CDT. The rain and storms produced flash flooding in Hall County beginning around midnight and continued until around 5 AM CDT. Flash Flood Warnings were also issued for parts of Adams, Hamilton, and Merrick Counties, but no reports of impactful flooding were received from these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 5:17 PM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 617 PM CDT Thu Apr 25 2024 .KEY MESSAGES... - High confidence in a widespread strong to severe thunderstorm event across much of the forecast area this evening/tonight. Many areas will see over 1 inch of rain, with localized 2 to 3 inch amounts. - Primary severe weather threat this evening/tonight will be golf ball sized hail and thunderstorm wind gusts to around 70 mph primarily along and south of I-80. There will also be an isolated tornado threat mainly in our southwest (Phillips, Rooks, Osborne Counties in Kansas). - Upper low will be slow to exit the area on Friday and thus another round of severe thunderstorms are possible Friday, mainly between 11 AM and 4 PM across our east and northeastern areas, including the possibility for isolated tornadoes in addition to hail and winds. - Expect a general lull in precipitation chances Friday night into at least the first half of the daytime Saturday. Thunderstorm chances will increase late Saturday afternoon into the evening, with more high end severe weather possible, especially from the Tri-Cities and points to the south and southeast. - Areas of frost are possible Sunday night, mainly to the northwest of the Tri-Cities as we cool down behind the departing storm system. && .DISCUSSION... Issued at 318 PM CDT Thu Apr 25 2024 This Evening/Tonight (Severe Weather)... The warm front will gradually lift north and could make it into our far southwestern counties (Rooks, Osborne, Phillips) by around or just after sunset. The tornado threat will be limited to areas in close proximity to this warm front across our far southeastern zones where storms may become surface based. Thunderstorms will quickly develop southwest of our forecast area late this afternoon and then track east northeast into our southwestern areas primarily after 7 PM. These storms will then continue to track across our forecast area bringing possible severe weather and likely heavy rain at times through the late night/early morning hours. There is some question as to where the southern most extent of the line of thunderstorms will set up. All of south central Nebraska is pretty much expected to get in on these thunderstorms tonight, but it is more questionable how far south they will extend into north central Kansas. But even Kansas rain chances are 70-80 percent with near 100 percent rain chances across south central Nebraska. Added the possibility for locally heavy rainfall including localized flash flooding to our forecast as thunderstorms could train over the same locations tonight. Although surface based instability/CAPE is lacking, there is plenty of MUCAPE at over 2,000 J/KG ahead of these thunderstorms tonight, especially along and south of I-80. Therefore, large hail is certainly possible and can also not rule out some stronger wind gusts making it to the ground behind bowing lines of thunderstorms. Friday (Severe Thunderstorms East and Northeast)... The upper low is slow to exit the area and as it slows down from previous runs we have seen the SPC severe outlook expand further and further back to the west on Friday to include more of our forecast area with higher threat levels. There is a concern for tornadoes near the low across our eastern and northeastern zones as the warm front lifts north during the late morning and early afternoon hours. There will be little to no CIN in close proximity to the low, so thunderstorms could redevelop very quickly around noon or shortly thereafter. I would not be surprised to see the future severe outlooks bring the Friday tornado potential even further west into our forecast area. Eventually the surface winds will turn southwest by later in the afternoon as the low lifts northeast and the severe weather threat will pass off to our east and northeast. Greatest severe weather threat across our northeastern zones will be between noon-4 PM. Saturday (Another Severe Weather Threat)... The next upper low is quick to eject into high plains by Saturday afternoon/evening. The main question will center around where the warm front sets up, but current indications are that the warm front will be located somewhere across the southern half of our forecast area. The atmosphere will again be very unstable along with strong wind shear. All forms of severe weather including tornadoes will be possible in the warm sector northward to around the warm front. Large hail will be the primary severe weather threat north of the warm front. The forecast may certainly change as this is a few days away, but keep an eye on where that warm front sets up Saturday afternoon. Sunday into Sunday Night (Cooling back/frost?)... We will cool down behind the departing storm system. Some showers and thunderstorms could linger into Sunday, but the main concern will be possible frost northwestern areas as we clear out Sunday night. Monday through Wednesday (Warming back up)... Great weather returns with most locations seeing highs back into the 70s. There are some small rain chances (20-30%) Tuesday afternoon through Wednesday, but not looking like a big deal at this point. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 607 PM CDT Thu Apr 25 2024 Active weather period for both Grand Island and Kearney as the first of a couple of strong upper level systems crosses the area in the next 24 hours. Current expectations are IFR ceilings settling in for the night as showers and thunderstorms become more widespread by mid/late evening at both airports. Expect visibility reductions in rain/fog as well. The core of the heavier precipitation will fall through about 1-2 AM tonight but then diminish intensity, though linger through the overnight hours. A break in precipitation is expected through the morning hours Friday, but the upper low will trigger showers and thunderstorms (moreso at Grand Island for thunderstorms) by midday. MVFR conditions are forecast for most of the daytime hours Friday. Strong low level jet tonight suggests some potential for non-convective low-level wind shear. However, stronger surface winds are expected to persist as well and thus have not included low-level wind shear at this time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wesely AVIATION...NOAA/NWS/Moritz
Hazardous Weather Outlook National Weather Service Hastings NE 415 PM CDT Thu Apr 25 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 262115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 415 PM CDT Thu Apr 25 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are forecast to develop just southwest of the outlook area across northwestern Kansas late this afternoon, then shift east northeast with time this evening. The thunderstorms are most likely to move into our north central Kansas and far southwestern Nebraska counties after 6 or 7 PM. Large hail up to golf ball size, damaging wind gusts to 70 mph, and a tornado or two are possible. The primary tornado threat across our outlook area will be focused across Rooks, Phillips, and Osborne Counties in Kansas, while the large hail and damaging wind threat will extend well to the northeast into south central Nebraska. Localized heavy rainfall and areas of flash flooding will also be possible late this evening through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The main upper level disturbance will only slowly shift through the outlook area on Friday, so another round of strong to severe thunderstorms will be possible, especially if development occurs as early as late morning or early afternoon. Large hail, damaging wind gusts, and a few tornadoes will all be possible from late morning through late afternoon. Areas from around and to the east and northeast of the Tri-Cities have the greatest risk. Additional off and on thunderstorms are possible late Saturday afternoon into Sunday, and again Tuesday evening into Wednesday. Severe weather chances continue into Saturday, particularly for areas around and to the east and south of the Tri-Cities. Non-thunderstorm south to southwest wind gusts of 40 to 45 MPH will be possible Friday afternoon, particularly for areas along and south of the Platte River. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather that may develop today and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
Special Weather Statement
National Weather Service Hastings NE
643 PM CDT Thu Apr 25 2024
NEZ072-082-260030-
Gosper NE-Furnas NE-
643 PM CDT Thu Apr 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES THROUGH 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 20 miles east of McCook, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cambridge around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10010 4044 10009 4044 9995 4007 10007
4006 10019 4035 10020
TIME...MOT...LOC 2342Z 198DEG 36KT 4013 10025
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
659 PM CDT Thu Apr 25 2024
NEZ060-072-260045-
Dawson NE-Gosper NE-
659 PM CDT Thu Apr 25 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN GOSPER AND WESTERN DAWSON
COUNTIES THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Stockville, or 14 miles southeast of Curtis,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Gosper and
western Dawson Counties, including the following locations... Farnam.
This includes Interstate 80 between mile markers 209 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 10022 4105 9970 4042 9996 4042 10009
4044 10009 4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 2359Z 208DEG 36KT 4046 10035
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Strong thunderstorms with heavy rainfall rates dropped 3 to 6 inches of rain in the Wood River area, with 2 to 4 inches of that falling within 2 hours. Report from social media noted street flooding in Wood River, with some streets blocked off.
Strong thunderstorms with heavy rainfall rates dropped 3 to 5 inches of rain in the Grand Island area, with much of that falling within 2 hours. Law enforcement reported multiple flooded intersections and stalled vehicles, and water coming up through a few manhole covers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174977, 1175019, 1175029.